Today, The American College of Gastroenterology (ACG) released new clinical guidelines on the diagnosis and management of idiosyncratic drug-induced liver injury (DILI). The article, featured in The American Journal of Gastroenterology, focuses on the rise in incidents of this rare adverse drug reaction that seems to correlate with the rise in herbal and dietary supplement use over the past 10 years.
The liver has an important job, it breaks down everything we swallow including food, drink and medication. To ensure their safety and efficacy, new drugs go through extensive testing before they’re released to the public, but in a small number of cases, the liver becomes susceptible to injury.
The Food and Drug Administration (FDA) is tasked with monitoring and regulating new medication, but herbal supplements often fly under the radar.
“A lot of consumers have a preconceived notion that if it’s a natural product, it must be safe. But that is not necessarily the case,” said Herbert Bonkovsky, MD, FACG, co-author of the guidelines. “Most of these products are not well-regulated and have very little oversight. Traces of heavy metals and prescription drugs have even been found in some herbal and dietary supplements. We encourage patients to talk to their doctor about all medications they are taking, and herbal and dietary supplements should be no exception.”
In addition to “natural” medication, the guidelines include a table of the most common over-the-counter and prescription drugs and supplements that cause DILI.These include antibiotics like amoxicillin and clavulanate, as well as the pain reliever, acetaminophen, the active ingredient in Tylenol. The ACG recommends a daily dosage of no more than 1,000 mg per 8 hours of acetaminophen, and warns that taking a high dosage, or consistent usage, could lead to liver damage.
Green Tea is better in the cup
A cup of green tea has around 50-150 mgs of catechins (a type of antioxidant) while green tea extract pills, known to help with weight loss and other factors, can have over 700 mg. This can be particularly dangerous when the pills are taken multiple times a day.
Patient/Doctor Communication is Vital
The bottom line for patients and doctors seems to be more communication. Patients are encouraged to tell their doctor about every pill they take, and how much, not just prescription medication. Doctors are reminded that patients often consider supplements and over the counter medication (OTC) to be less important, and thus not as likely to reveal what they’re taking. When interviewing patients, doctors and nurses are urged to mention OTC and supplements directly so the patient’s chart can be as accurate as possible.